Neuroleptic malignant syndrome

T. J. Ingall, C. Tennant

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

The neuroleptic malignant syndrome is a relatively rare but potentially fatal complication of the use of major tranquilizers; mortality may be as high as 20%. The syndrome is manifest by the onset of hyperpyrexia, muscular rigidity and tremor, impaired consciousness and autonomic dysfunction. The pathophysiology is thought to be by way of dopamine receptor blockade. The syndrome is managed by cessation of the neuroleptic medication, by supportive measures and by instituting treatment with one or more of a number of specific drugs whose use is based on theoretical considerations rather than empirical evidence of efficacy; these drugs include anticholinergics, L-dopa, bromocriptine amantidine and dantrolene sodium. Although not proven, early recognition and treatment may reduce both the mortality and the longer term morbidity of this syndrome.

Original languageEnglish (US)
Pages (from-to)454-455
Number of pages2
JournalMedical Journal of Australia
Volume145
Issue number9
StatePublished - 1986
Externally publishedYes

Fingerprint

Neuroleptic Malignant Syndrome
Antipsychotic Agents
Muscle Rigidity
Dantrolene
Bromocriptine
Mortality
Dopamine Receptors
Cholinergic Antagonists
Levodopa
Tremor
Consciousness
Pharmaceutical Preparations
Morbidity
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Ingall, T. J., & Tennant, C. (1986). Neuroleptic malignant syndrome. Medical Journal of Australia, 145(9), 454-455.

Neuroleptic malignant syndrome. / Ingall, T. J.; Tennant, C.

In: Medical Journal of Australia, Vol. 145, No. 9, 1986, p. 454-455.

Research output: Contribution to journalArticle

Ingall, TJ & Tennant, C 1986, 'Neuroleptic malignant syndrome', Medical Journal of Australia, vol. 145, no. 9, pp. 454-455.
Ingall TJ, Tennant C. Neuroleptic malignant syndrome. Medical Journal of Australia. 1986;145(9):454-455.
Ingall, T. J. ; Tennant, C. / Neuroleptic malignant syndrome. In: Medical Journal of Australia. 1986 ; Vol. 145, No. 9. pp. 454-455.
@article{52930298dd65468c9d871f253caff166,
title = "Neuroleptic malignant syndrome",
abstract = "The neuroleptic malignant syndrome is a relatively rare but potentially fatal complication of the use of major tranquilizers; mortality may be as high as 20{\%}. The syndrome is manifest by the onset of hyperpyrexia, muscular rigidity and tremor, impaired consciousness and autonomic dysfunction. The pathophysiology is thought to be by way of dopamine receptor blockade. The syndrome is managed by cessation of the neuroleptic medication, by supportive measures and by instituting treatment with one or more of a number of specific drugs whose use is based on theoretical considerations rather than empirical evidence of efficacy; these drugs include anticholinergics, L-dopa, bromocriptine amantidine and dantrolene sodium. Although not proven, early recognition and treatment may reduce both the mortality and the longer term morbidity of this syndrome.",
author = "Ingall, {T. J.} and C. Tennant",
year = "1986",
language = "English (US)",
volume = "145",
pages = "454--455",
journal = "Medical Journal of Australia",
issn = "0025-729X",
publisher = "Australasian Medical Publishing Co. Ltd",
number = "9",

}

TY - JOUR

T1 - Neuroleptic malignant syndrome

AU - Ingall, T. J.

AU - Tennant, C.

PY - 1986

Y1 - 1986

N2 - The neuroleptic malignant syndrome is a relatively rare but potentially fatal complication of the use of major tranquilizers; mortality may be as high as 20%. The syndrome is manifest by the onset of hyperpyrexia, muscular rigidity and tremor, impaired consciousness and autonomic dysfunction. The pathophysiology is thought to be by way of dopamine receptor blockade. The syndrome is managed by cessation of the neuroleptic medication, by supportive measures and by instituting treatment with one or more of a number of specific drugs whose use is based on theoretical considerations rather than empirical evidence of efficacy; these drugs include anticholinergics, L-dopa, bromocriptine amantidine and dantrolene sodium. Although not proven, early recognition and treatment may reduce both the mortality and the longer term morbidity of this syndrome.

AB - The neuroleptic malignant syndrome is a relatively rare but potentially fatal complication of the use of major tranquilizers; mortality may be as high as 20%. The syndrome is manifest by the onset of hyperpyrexia, muscular rigidity and tremor, impaired consciousness and autonomic dysfunction. The pathophysiology is thought to be by way of dopamine receptor blockade. The syndrome is managed by cessation of the neuroleptic medication, by supportive measures and by instituting treatment with one or more of a number of specific drugs whose use is based on theoretical considerations rather than empirical evidence of efficacy; these drugs include anticholinergics, L-dopa, bromocriptine amantidine and dantrolene sodium. Although not proven, early recognition and treatment may reduce both the mortality and the longer term morbidity of this syndrome.

UR - http://www.scopus.com/inward/record.url?scp=0022898026&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022898026&partnerID=8YFLogxK

M3 - Article

C2 - 3773831

AN - SCOPUS:0022898026

VL - 145

SP - 454

EP - 455

JO - Medical Journal of Australia

JF - Medical Journal of Australia

SN - 0025-729X

IS - 9

ER -